Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

On TPN due to short gut syndrome. Developed pain and swelling on elbow and ankle. Any ideas?

User rating for this question
Very Good
Answered by

Practicing since : 1976
Answered : 1872 Questions
I have been on TPN for six years mainly due to short gut syndrome. have developed pain in elbows and now fingers very swollen and feet and ankles why is this
Posted Tue, 28 May 2013 in General Health
Answered by Dr. Rajiv K Khandelwal 2 hours later

Thank you for your query.

I can understand your concern. TPN requires regular monitoring which you must be happening. I suggest that you take these swellings seriously and get necessary investigations done to rule out:
1. Electrolyte imbalance.
2. Infection.
3. Levels of serum albumin.
If the investigations are normal then only you should consider going over for your grandson's graduation.

In all probability the doctors would like to re-structure your TPN to reduce the fluid till the swelling subsides and may increase the protein content if the blood reports suggest.

I hope I have answered your query to your satisfaction. Please revert back in case you need any clarifications or would like to share more facts.

Wishing you an early recovery.


Rajiv K Khandelwal
Above answer was peer-reviewed by
Follow-up: On TPN due to short gut syndrome. Developed pain and swelling on elbow and ankle. Any ideas? 3 hours later
thank u doctor am going to the hospital this afternoon. The swelling and pain is severe this morning. If necessary will contact you again.
Answered by Dr. Rajiv K Khandelwal 10 minutes later

Thank you for your post.

You will appreciate the limitation of this forum and I am happy that I have been able to guide you. Do keep me updated.

Wishing you all the best.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor